Nebraska, 2009

Hail in Nebraska, July 3, 2009

July 3, 2009 · NWS CYS · 2 events in 2 counties and zones

A couple of severe thunderstorms produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A couple of severe thunderstorms produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 2:41 AM MST, 10 hours 39 minutes earlier.

Area forecast discussion, Jul 3, 2:41 AM MST, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
341 AM MDT FRI JUL 3 2009

.SHORT TERM...TODAY THROUGH SATURDAY...
SOME SHOWERS AND A FEW THUNDERSTORMS CONTINUE EARLY THIS MORNING
MAINLY OVER THE WEST AND NORTH PARTS OF THE CWA.  THE ACTIVITY IS
AHEAD OF A SHORTWAVE TROUGH CURRENTLY OVER WESTERN WYOMING AND
WESTERN COLORADO.  MODELS MOVE THE FEATURE EAST OF THE CWA BETWEEN
18Z AND 00Z WHICH LOOKS REASONABLE AT THIS TIME.  HOWEVER...
SATELLITE IMAGERY DEPICTS ANOTHER SHORTWAVE TROUGH NOW MOVING INTO
WESTERN UTAH.  THE LATEST RUC THROUGH 18Z SEEMS TO HAVE ENERGY
HANGING BACK FURTHER WEST OVER CENTRAL WYOMING...WHICH MAY THE
TRAILING SHORTWAVE TROUGH.  MODELS ALL DRY THE ATMOSPHERE OVER THE
CWA TODAY BEHIND THE INITIAL SHORTWAVE TROUGH.  THE PANHANDLE WILL
BE MOIST AND UNSTABLE AGAIN THIS AFTERNOON AND EVENING AND THAT IS
WHERE THE STRONGER STORMS SHOULD BE LOCATED THIS AFTERNOON AND
EVENING.  WITH THE TRAILING SHORTWAVE TROUGH AFFECTING THE CWA
THIS AFTERNOON AND EVENING WILL KEEP THE MENTION OF SMALL HAIL AND
GUSTY WINDS WITH THE STORMS OVER MUCH OF THE CWA.  HEAVY RAIN
IS ALSO POSSIBLE AGAIN LATER TODAY OVER THE FAR EAST PART OF THE
CWA.  SPC HAS BACKED OFF ON THE SEVERE POTENTIAL FOR THE CWA THIS
AFTERNOON AND EVENING....HOWEVER THE NORTHERN PANHANDLE IS
DISCUSSED IN THE QPFERD FOR EXCESSIVE RAINFALL.  PRECIPITABLE
WATER VALUES LOWER TO AN INCH OVER THE PANHANDLE LATER TODAY WHICH
IS DOWN UP TO A THIRD OF AN INCH FROM THURSDAY AFTERNOON.  SHOULD
BE A BREAK IN THE ACTIVITY BY LATE THIS EVENING WITH THE PASSAGE OF
THE TRAILING SHORTWAVE TROUGH.  UPSLOPE BOUNDARY LAYER WIND FLOW
AND AN INCREASE IN THE PRECIPITABLE WATER VALUES WILL TAKE PLACE
FOR SATURDAY.  THE ATMOSPHERE WILL BE MOIST AND UNSTABLE SATURDAY
AFTERNOON AS WELL.  FOR NOW HAVE BUMPED UP POPS FOR BOTH LATER
TODAY AND THEN AGAIN SATURDAY AFTERNOON.  TEMPERATURES SHOULD BE
BELOW NORMAL FOR TODAY WITH SIMILAR VALUES TO THOSE OF THURSDAY.
LOW CLOUDS MAY START OF THE DAY IN THE EAST PART OF THE CWA
SATURDAY AND WILL HELP MAKE SATURDAY A FEW DEGREES COOLER THAN
TODAY.

.LONG TERM...AN UPPER RIDGE WILL CONTINUE TO BUILD OVER THE ROCKIES
ON SUNDAY.  A DISTURBANCE IN THE NORTHWEST FLOW ALOFT OVER THE CWA
WILL ENHANCE DIURNAL THUNDERSTORM DEVELOPMENT ACROSS THE AREA.  DRY
CONDITIONS WILL PREVAIL FROM MON THROUGH THURSDAY.  SW FLOW WILL
DEVELOP ALOFT MON AS THE UPPER RIDGE MOVES OVER THE PLAINS AND AN
UPPER TROUGH BEGINS TO MOVE ONTO THE WEST COAST.  THE SW FLOW WILL
CONT INTO TUES AS AN UPPER LOW FORMS OVER THE PAC NW.  THIS UPPER
LOW WILL MOVE INTO SOUTHERN CANADA ON WED WITH SW FLOW CONT OVER THE
FORECAST AREA.  ANOTHER UPPER LOW WILL FORM IN THE PAC NW ON THUR.
HIGH TEMPERATURES WILL BE AROUND NORMAL FOR SUN AND MON...5 TO 8
DEGREES ABOVE NORMAL FOR TUES THROUGH THUR.

&&

.AVIATION...AREAS OF MVFR CEILINGS AND VISIBILITIES IN FOG AND LIGHT
RAIN WILL BE OVER THE CWA THROUGH 16Z.  SHOWERS AND THUNDERSTORMS
WILL REDEVELOP OVER MUCH OF THE CWA IN THE AFTERNOON HOURS TODAY AND
SATURDAY AND CONTINUE THROUGH THE EARLY EVENING.  SOME OF THE
STRONGER STORMS WILL PRODUCE BRIEF MVFR CEILINGS AND VISIBILITIES IN
RAIN.  SOME MVFR CEILINGS AND VISIBILITIES IN FOG CAN BE EXPECTED
TO THE EAST OF THE LARAMIE RANGE BETWEEN 09Z AND 15Z SATURDAY.

&&

.FIRE WEATHER...THROUGH SATURDAY THE TEMPERATURES WILL BE SLIGHTLY
BELOW NORMAL AND THERE WILL BE CHANCES OF SHOWERS AND THUNDERSTORMS
EACH AFTERNOON AND EVENING.  THE WEATHER STARTS TO WARM AND DRY
STARTING ON SUNDAY WITH WELL ABOVE NORMAL TEMPERATURES BY THE MID
PART OF NEXT WEEK.  THERE WILL BE A MINIMUM OF LATE DAY STORM
ACTIVITY FOR THE EARLY AND MID PART OF NEXT WEEK.  MINIMUM RELATIVE
HUMIDITIES WILL DROP TO 15 TO 20 PERCENT IN THE WYOMING PART OF THE
CWA DURING THAT TIME.  CURRENT FUELS STATUS INDICATES THAT FUELS
HAVE BEEN DRYING AND THIS TREND WILL CONTINUE FOR NEXT WEEK WHICH
WILL START TO INCREASE FIRE WEATHER CONCERNS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND/KMD
Hazardous weather outlook, Jul 3, 10:03 AM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1103 AM MDT FRI JUL 3 2009

NEZ001-WYZ059-060-064-066>070-041130-
SIOUX-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-
GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1103 AM MDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THE REST OF THIS MORNING THROUGH THE AFTERNOON. WHILE NO SEVERE
WEATHER IS ANTICIPATED...SMALL HAIL...BRIEF GUSTY WINDS AND LOCALLY
HEAVY RAIN WILL BE THE MAIN THREATS FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ON SATURDAY WITH A
SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-041130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1103 AM MDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND PART OF
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ONLY A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
THIS EVENING. WHILE THESE STORMS WILL NOT BE SEVERE...BRIEF GUSTY
WINDS TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ON SATURDAY WITH A
SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-041130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
1103 AM MDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP RAPIDLY THIS AFTERNOON AND
THEN PERSIST INTO MUCH OF THIS EVENING. A FEW STORMS MAY BECOME
STRONG ESPECIALLY OVER KIMBALL AND CHEYENNE COUNTIES...PRODUCING
UP TO MARBLE SIZE HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ON SATURDAY WITH A
SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 3, 10:33 AM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1133 AM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     15 NNW WHEATLAND        42.27N 104.96W
07/02/2009  E60 MPH          PLATTE             WY   TRAINED SPOTTER

            HAIL LESS THAN PENNY SIZE AND RAIN 1/2 TO 3/4 INCHES.

&&

DDEAL
Special weather statement, Jul 3, 11:38 AM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1238 PM MDT FRI JUL 3 2009

NEZ001-003-031930-
BOX BUTTE-SIOUX-
1238 PM MDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIOUX AND NORTHWESTERN
BOX BUTTE COUNTIES UNTIL 130 PM MDT...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT TWO THUNDERSTORMS WERE RAPIDLY DEVELOPING SOME 30 MILES NORTH
AND 22 MILES NORTH/NORTHEAST OF SCOTTSBLUFF.  BOTH OF THESE STORMS
WERE MOVING EAST AT 20 MPH.

HEAVY RAIN AND SMALL HAIL ARE EXPECTED WITH THESE THUNDERSTORMS.

SHOULD A STORM APPROACH YOUR LOCATIONS...SEEK A SAFE PLACE
IMMEDIATELY AND PREFERABLY INDOORS.

JLH
Local storm report, Jul 3, 11:52 AM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      3 W CRAWFORD            42.69N 103.47W
07/02/2009                   DAWES              NE   CO-OP OBSERVER

            RAIN OF 2 TO 3 INCHES FELL BETWEEN 830 PM TO 1030 PM.

&&

DDEAL
Special weather statement, Jul 3, 12:24 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
124 PM MDT FRI JUL 3 2009

NEZ003-032030-
BOX BUTTE-
124 PM MDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL
230 PM MDT...

AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF KILPATRICK LAKE...OR 22 MILES
WEST OF ALLIANCE...MOVING EAST AT 20 MPH.

HEAVY RAIN...SMALL HAIL AND BRIEF GUSTY WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

JLH
Local storm report, Jul 3, 12:41 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
141 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TORNADO          7 NE LUSK               42.83N 104.36W
07/02/2009                   NIOBRARA           WY   PUBLIC

            UNCONFIRMED TORNADO IN OPEN RANCH.

&&

DDEAL
Local storm report, Jul 3, 12:46 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
146 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             17 WNW ALLIANCE         42.19N 103.18W
07/03/2009  E0.50 INCH       BOX BUTTE          NE   TRAINED SPOTTER

            VERY FEW STONES. ALSO HAD ESTIMATED G50 MPH.

&&

JLH

The radar

The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Box Butte

When
July 3, 1:20 PM MST
Where
Box Butte County, 5 mi E of Alliance
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -102.782

Hail, Cheyenne

When
July 3, 2:02 PM MST
Where
Cheyenne County, 8 mi N of Lodgepole
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
41.266, -102.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169193, 169194.